Hair loss

My doctor increased my dosage of .50mcg levothyroxine to .75mcg 5 weeks ago. I have been losing quite a bit more hair than usual. I'm wondering if this can be the cause. I've also been taking 2 tabs / day of tramadol for a few years. I also started evening primrose at same time I increased the levothyroxine. So,I don't know which it could be. Seems from what I've been reading it could be both the tramadol and/or levothyroxine. But I've been on levothyroxine for 20 years with not a lot of hair loss.

26 Replies

oldestnewest
  • Hi Daisy59. I lost hair when I started levo last year but it grew back when my dose was right. You could also check your ferritin, B12, Vitamin D, Folate levels. If they're low this can impact on hair. Have a look at Hypothyroidmom website re hair loss, lots of good ideas. Don't think it's primrose oil, I've read that that helps with hair loss x

  • I read that it's best if you take evening primrose oil together with biotin it helps with hair loss.

    I hope so anyway, my biotin came yesterday.

  • I noticed you said this "I've been on levothyroxine for 20 years with not a lot of hair loss" so it could be the increase in dosage.

    As Padster7 said check you ferritin, B12, vitamin D and folate levels and ensure they aren't just adequate but optimal. Adequate or "normal" means they are simply in range while optimal means they are near or at the top of their ranges.

    Also being on the right dose of levo and having optimal nutrients means you may not need the tramadol as lots of pain can come from nutrient deficiencies.

  • Hi Daisy, i have just started on Lovothyroxine 88mcg a month ago and have the same problem with hair loss. I am going for blood tests at the end of the week to look at the levels. Getting a few palpitations too, so the dosage may be a little high. Will consult with my Doctor once the results come back. But I will also check the suggestions from others as note in other replys which seem like a good suggestion. thanks BlueBug. My Ferritin was just within the range, so perhaps that is also a good place to start. I have also started AIP so more red meat, so it will be interesting to see if there are any changes.

  • A friend monitors her ferritin using a mirror. Seeing a color change and hair falling tells dosage increase is needed

  • Hi, eljii, what exactly do you mean by a colour change?

  • Her hair is brown-to-red and gets lighter if ferritin is low

  • Ah I see! Thanks a lot :-)

  • That's a bit like how I know my spider plant needs water, it's leaves go very pale green.

  • I colour my hair - that's not going to work for me... ;)

  • Yes I would love to know about this also!

  • And what does she do with the mirror? I guess she looks at the color of her lower eye lid - but I think you should spell that out. It is an excellent way of checking for low iron.

  • I have found that an increase in dose will cause some hair loss. Hair growth has three stages, a growth phase, a resting phase and a falling out phase. What Levothyroxine can do is push more hair into the growth phase meaning that more hair is pushed ultimately, into the falling out phase so that you actually see more hair loss. Have you lost any eyebrow hair at all? If you have lost the outer eyebrow, then your dosage is usually to high. I wish you the best of luck with this, you should regain any lost hair when your dosage is correct.

  • Hi Daisy,

    I'm sorry to hear that. I, too, have been going through that with my reduction in my meds and it's so frustrating. I use to be on levo and i did the same thing when i first started taking it but it did grow back in also. It's definitely the levo, hun. I know it's hard to be patient as I am also in that patient stage too. Keep us posted on how you're doing. Lots of love honey. HUGGGGGGGGS!!!!!

  • Hi there, I had a similar experience about for four years ago. I had been on 125mg for about 15 years when my Gp upped my dose to 175mg for 6 months, before returning to 125mg. In that time my eyebrows completely disappeared and I lost about an inch of hair around the my hair line apart from the nape at the back. I also lost all the hair on my arms, legs, underarm. The loss stopped when my dose was reduced. The hair had never grown back and I have my eyebrows tattooed every year otherwise I just look odd. GP insists it was a coincidence, nothing to do with the change in dose, the evidence would prove otherwise. I take other meds for various conditions which have remained the same for over 25 years.

  • Thanks for your reply. I had already lost all the hair on my legs. Which is totally fine . No shaving. 😊 My eyebrows had already thinned over the years & never grew back.

  • Low T3 and low iron cause hair loss. I lost hair by the handful last year in spite of being on Levothyroxine for 5 years. I was very tired too. My consultant said on the phone I t couldn't be the T3 as I was taking liothyronine and was at optimum levels. I went to see a tricologist, who diagnosed telogen effluvium and scalp dermatitis. He ordered blood tests and found I was severely anaemic. I used coal tar shampoo for the dermatitis and took iron supplements. I now have luscious hair again.

    Good luck, hope you find the cause as it's so distressing x

  • does your dr run the test including free t3 to make sure you are converting the t4 .....my hair loss started after being changed to synthroid. I had muscles aches on natural thyroid but wish i just let them increase the dosage....i was told that the hair loss was temporary would go away....it was slow but noticable at first and now it is massive 2 yrs later.....my free t3 is low yet so is my tsh......so weird.....my tsh is 1 and my ft3 and ft4 are barely normal range......my ferritin was a less than 80 and so i started iron, and i take b12.....and i EPO yet no difference yet and going back to another dr......so hard to find drs that know anything anymore or care.....i have mass thinning at forehead hair line bane area and all over thinning....i am taking another blood test on my own and taking to dr........those that were low in iron...how much did you take for how long......

  • Even on an optimal levo dose my hair didn't come back until I added t3. If you get a copy of your bloods and post them here we can see where you are. I hated my hair being thin, so demoralising.

  • Is mg or mcg for your dosage?

  • It's 0.075MG (75MCG)

  • I was given tramadol for headaches, the first time it was fine, just worked, as from then if I took one the headache would half go, and then the day after I would have an awful migraine all day. It was a side effect of the tramadol, worse than the original headache. The migraines and headaches are all thyroid etc related anyway.

  • If you are on extra levo it will use the extra ferritin in the system to convert and if you are low then the ferritin will cause hair loss. Get some Solgar Gentle Iron or something similar and supplement (after you get tested, of course). It's not the levo that is causing it directly but it's effect on your ferritin. I hope that makes sense.

  • When I was severely hypothyroid, hair was coating my bed pillow! Correcting my active thyroid (T3) level, along with correcting severe nutritional deficiencies, finally stopped the loss.

  • Just got a call back from my dr. & she has changed my medication from levothyroxine to synthroid .50mcg.I don't know how that's going to affect me. The hair loss has been big since increasing my dosage on levothyroxine from .50mcg to 75 mcg. But I'm no longer tired & having to take naps. I don't want to get tired again.

  • Levothyroxine can definitely cause hair loss yes-it's actually listed in the side effects. I had terrible hair loss on it and it never fully stopped despite changing the dose. I switched to armour thyroid and hair loss almost stopped for me

You may also like...